Skin Rash Itch Tightness Water Retention

Question

Asked by salmo2015

Skin Rash Itch Tightness Water Retention

My mum 68yo has salmonella infection of heart valve and spine. Doc put her on iv antibiotic for about 28 days, and then she developed a rash, itchiness, and water retention or tightness of skin on her legs, hands. In-between she had MRI and scan that uses dye contrast. So Doc stopped the antibiotic treatment. Is the rashes and swelling a sign of allergy to the antibiotic treatment or dye? Is The rashes subsided for a day and then returned with more rashes. The whole body has rashes now and itch.

Answer

Hi Salmo, Heart valve infections are very serious ailments and require close follow-up with doctors / specialists. I am not certain about the timing of the initial rash in relation to the contrast dye exposure. Whether related to the antibiotic, contrast dye or something else (rashes may accompany certain infections) they may come and go, based on treatment and natural course. Water retention may be unrelated to the skin rash so keep her doctor informed about the rash, any swelling and other symptoms or complaints. Follow-up with the doctor as recommended and consider asking for her to be seen sooner if she is not doing well. Best Wishes, James T.

Answered by James Thompson, MD